Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

August 4, 2018Alexander County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 4, 2018, 7:49 PM EDT for Alexander County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 7:49 PM EDT (23:49 UTC)
Expired
Aug 4, 2018, 8:15 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA

County Alexander County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS81 KRNK 042349
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT AUG 4 2018

NCZ019-050015-
Wilkes-
749 PM EDT SAT AUG 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT 
SOUTH CENTRAL WILKES COUNTY...

Until 815 PM EDT. 

At 746 PM EDT, strong thunderstorms were clustered over Boomer. 
These thunderstorms were drifting southward toward the 
Wilkes, Caldwell and Alexander County border.

Winds in excess of 30 mph are possible with this storm. Torrential 
rainfall can be expected, which may lead to ponding of water or 
minor flooding.

Locations impacted include...
Wilkesboro...
Boomer...
Wilkesboro Reservoir...
and Moravian Falls.

Torrential rainfall is also occurring with this storm, and may cause 
localized minor flooding or ponding of water on roadways. Do not 
drive your vehicle through flooded roadways.

LAT...LON 3602 8135 3605 8139 3613 8139 3613 8105
      3605 8103 3604 8105 3603 8106 3603 8110
      3604 8111 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 2346Z 297DEG 2KT 3605 8124 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:01 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 4, 7:01 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
701 PM EDT Sat Aug 4 2018

.SYNOPSIS...
High pressure will gradually build across the region this
weekend. This will allow for mainly dry weather, although
isolated to widely scattered showers or thunderstorms will dot
the mountains into early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Update as of 630 PM EDT Saturday...

With deeper convection continuing to line up and train across
areas just east of the Blue Ridge, have updated to up pops to
likelys across portions of northwest NC into southern Va. This
along and east of a tongue of moisture convergence and within
the instability gradient seen along and south of the VA/NC
border. Still expecting coverage to slowly fade out as we get
closer to sunset but may be later given such slow movement and
redevelopment just ahead of the band. No other changes for now.

Previous discussion as of 230 PM EDT Saturday...

The operational models are in good agreement with the evolution of
the upper air pattern over the next 24-36 hours, with an upper level
short wave trof deepening as it moves into our forecast area on
Sunday. The NGM may be too robust in closing this upper low tomorrow
afternoon.

Meanwhile at the surface, weak high pressure will build into the
region tonight. With light winds and a moist ground, expect areas of
fog and stratus to again develop overnight, especially in the
mountains where SREF indicates the highest probabilities of low
ceilings and visibilities.  Isolated showers across the mountains
this evening will quickly diminish with loss of heating. Leaned
toward the cooler guidance values for lows tonight based on how
guidance verified with this morning's low temperatures.

Bumped up high temperatures a couple of degrees on Sunday with
mostly sunny skies and increasing 1000-850mb thicknesses. Forecast
soundings across much of the forecast area indicate a significant
amount of mid-level dry air will would inhibit convection. In
northwest NC, however, forecast soundings are more moist and with
modest instability, so kept widely scattered thunderstorms in west.
Confidence on the northward extent of isolated showers and storms is
low, as while this area is closer to a pocket of mid-level cooler
air, the airmass is much drier.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM EDT Saturday...

High pressure at the surface and dry air aloft will keep most of the
area rain free through the period. The exception would be the
northwest North Carolina and southwest Virginia mountains where
deeper moisture and weak convergences will bring a chance for
afternoon and evening thunderstorms each day. Steering currents are
weak, however PWATs are above average. Therefore, pulse storms will
be slow-moving and have the potential for heavy downpours and/or wet
microbursts.

Afternoon temperatures will run a few degrees warmer than normal
with 80s across the mountains to the low 90s across the foothills
and piedmont counties. Overnight lows will mimic dew points with a
range from the mid to upper 60s across the foothill and mountain
counties to the lower 70s over the piedmont.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...

Return to another unsettled/wet period appears in store during
the extended outlook as brief ridging across the southeast
states breaks down early in the period with a return to upper
troffiness by midweek. This will allow for moisture to quickly
return ahead of a series of cold fronts that will dive southeast
toward the region before likely stalling near or just east of the
region by Friday. Main aspect of this will be with increasing
coverage of daily showers and thunderstorms Wednesday into Thursday
when 500 mb heights will be lower and perhaps coupled with pieces of
shortwave energy coming around an upper level ridge along the Gulf
coast. Thus plan to have high chance to likely PoPs Wednesday and
Thursday. Depending on where the frontal boundary stalls Thursday
night, will carry low confidence chance PoPs for the area Friday and
Saturday.

Will see temperatures return to more summery levels as midweek 850
mb warming combines with periods of westerly flow to push highs to
around 90 east, and well into the 80s west through midweek. This
before seeing some slight late week cooling as the combination of
fronts/moisture act to temper highs back into the 70s and 80s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 700 PM EDT Saturday...

Confidence is high that good flying conditions will persist
through the evening with any convection remaining south/west of
the TAF sites. Otherwise continued light winds overnight along
with a moist ground will again lead to fog and stratus late
tonight into early Sunday with ceilings and vsbys falling to
MVFR/IFR categories at most TAF sites. Confidence is higher
these conditions will occur in the mountains and espcly the
typical valley locations that usually see IFR or even LIFR in
fog.

As was the case Saturday, any stratus and fog will quickly
erode Sunday morning followed by a scattered cumulus field and
perhaps isolated convection. However this again looks confined
to the mountains and too iffy to include mention at any terminal
location for now.

Extended...

A return to a more summerlike pattern is expected for the
upcoming week limiting storms to mainly the afternoon/evening
variety. However does appear that better coverage of storms
could be during the midweek period as a weak cold front attempts
to cross the area by Thursday. Otherwise any fog/stratus should
be limited to pre- dawn hours, thus yeilding primarily VFR
outside of afternoon/evening convection.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...JH/PH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PH/PM
Hazardous weather outlook, Aug 4, 2:51 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EDT Sat Aug 4 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-051900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Aug 4, 4:18 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT SAT AUG 4 2018

NCZ005-VAZ043-044-042100-
Rockingham-Henry-Pittsylvania-
418 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHERN
HENRY COUNTIES AND THE CITY OF MARTINSVILLE...

Until 500 PM EDT.

At 418 PM EDT, a strong thunderstorm was located over Horse Pasture,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Martinsville...
Spencer...
Axton...
and Villa Heights.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3660 8004 3676 7993 3668 7958 3643 7975
TIME...MOT...LOC 2018Z 299DEG 12KT 3665 7991

Loconto
Local storm report, Aug 4, 4:45 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLOOD            3 NW INDEPENDENCE       36.66N 81.19W
08/04/2018                   GRAYSON            VA   911 CALL CENTER

            GRAYSON COUNTY DISPATCH REPORTS WATER COVERING ELK CREEK
            PARKWAY BETWEEN ELK CREEK AND INDEPENDENCE.

&&

LOCONTO
Special weather statement, Aug 4, 5:13 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT SAT AUG 4 2018

NCZ002-003-019-VAZ016-042200-
Surry-Wilkes-Alleghany-Carroll-
513 PM EDT SAT AUG 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...WESTERN SURRY...NORTHEASTERN WILKES COUNTIES
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA...

Until 600 PM EDT.

At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pipers Gap to near Barrett to Stone
Mountain State Park. Movement was southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3638 8117 3651 8093 3656 8089 3656 8084
      3660 8087 3666 8082 3653 8056 3631 8069
      3629 8073 3629 8078 3624 8096
TIME...MOT...LOC 2113Z 318DEG 8KT 3664 8086 3648 8090 3639 8106

Loconto
Local storm report, Aug 4, 5:27 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLOOD            4 W SANVILLE            36.72N 80.14W
08/04/2018                   PATRICK            VA   911 CALL CENTER

            PATRICK COUNTY DISPATCH REPORTED WATER COVERING PORTIONS
            OF PLEASANT VIEW DRIVE IN PATRICK SPRINGS.

&&

LOCONTO
Local storm report, Aug 4, 5:40 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 SE MARTINSVILLE CITY  36.67N 79.85W
08/04/2018                   CITY OF MARTINSVIL VA   LAW ENFORCEMENT

            MARTINSVILLE POLICE REPORTED OVERFLOWING POOR DRAINAGE
            FLOODING WHICH HAS TEMPORARILY CLOSED INDIAN TRAIL ROAD
            IN MARTINSVILLE.

&&

LOCONTO
Special weather statement, Aug 4, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT AUG 4 2018

NCZ019-050015-
Wilkes-
749 PM EDT SAT AUG 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTH CENTRAL WILKES COUNTY...

Until 815 PM EDT.

At 746 PM EDT, strong thunderstorms were clustered over Boomer.
These thunderstorms were drifting southward toward the
Wilkes, Caldwell and Alexander County border.

Winds in excess of 30 mph are possible with this storm. Torrential
rainfall can be expected, which may lead to ponding of water or
minor flooding.

Locations impacted include...
Wilkesboro...
Boomer...
Wilkesboro Reservoir...
and Moravian Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding or ponding of water on roadways. Do not
drive your vehicle through flooded roadways.

LAT...LON 3602 8135 3605 8139 3613 8139 3613 8105
      3605 8103 3604 8105 3603 8106 3603 8110
      3604 8111 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 2346Z 297DEG 2KT 3605 8124

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:04 PM EDTAreal Flood AdvisoryRNKPittsylvania100 min
Aug 4, 1:55 AM EDTFlash Flood WarningRNKCity of Lynchburg8 hr
Aug 4, 3:43 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Craig, Giles and 11 more5 hr
Aug 4, 2:58 PM EDTSpecial Weather StatementRNKGrayson47 min
Aug 4, 3:14 PM EDTSpecial Weather StatementRNKHenry61 min
Aug 4, 3:24 PM EDTAreal Flood AdvisoryRNKHenry, Patrick3 hr
Aug 4, 3:31 PM EDTAreal Flood AdvisoryRNKGrayson2 hr
Aug 4, 3:47 PM EDTSpecial Weather StatementRNKGrayson, City of Galax43 min
Aug 4, 4:18 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville42 min
Aug 4, 4:41 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville2 hr
Aug 4, 4:42 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax49 min
Aug 4, 6:17 PM EDTAreal Flood AdvisoryRNKPatrick95 min
Aug 3, 8:58 PM EDTSpecial Weather StatementRNKWatauga62 min
Aug 4, 5:13 PM EDTSpecial Weather StatementRNKSurry47 min
Aug 4, 6:13 PM EDTAreal Flood AdvisoryRNKAlleghany, Surry, Wilkes100 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.